Colorado, 2014Lightning Strike in Colorado, July 11, 2014
July 11, 2014 · NWS GJT · 1 event in 1 county or zone
Early season subtropical moisture and daytime heating resulted in scattered afternoon thunderstorms over the mountains of southwest Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $300
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early season subtropical moisture and daytime heating resulted in scattered afternoon thunderstorms over the mountains of southwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 11, 1:54 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 11, 1:54 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
254 PM MDT FRI JUL 11 2014
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 251 PM MDT FRI JUL 11 2014
STARTING TO SOUND LIKE A BROKEN RECORD WITH AFTERNOON/EVENING
SHOWERS AND STORMS FORECASTED YET AGAIN. MODELS HAVE PICKED UP ON
BEST DIVERGENCE ALOFT OVER CONTINENTAL DIVIDE AND NORTHERN UT/CO WHICH
IS ALSO WHERE A PV LOBE IS PROGGED TO MOVE OVER THIS EVENING.
BEHIND THIS PV LOBE...WATER VAPOR IMAGERY SHOWS PLENTY OF DRIER
AIR MOVING INTO THE AREA WHICH SHOWS UP IN LESS COVERAGE TOMORROW.
FOR THE REMAINDER OF TODAY INTO TONIGHT...ISOLD/SCT STORMS WILL
CONTINUE WITH SOME HEAVY RAINERS POSSIBLE AS PWATS REMAIN VERY
HIGH OVER THE CWA.
AS PREVIOUSLY MENTIONED...WATER VAPOR IMAGERY INDICATES
DRIER AIR MOVING INTO THE REGION THIS EVENING WHILE TOMORROW...H7
WINDS WILL BECOME MORE WESTERLY AND THEN NORTHERLY WHICH WILL
LIMIT...SOMEWHAT...AVAILABLE MOISTURE. HOWEVER...ENOUGH MOISTURE
WILL REMAIN TRAPPED UNDER THE HIGH PRESSURE TO ALLOW ANOTHER DAY
OF CONVECTION THOUGH STORMS SHOULD BE LIMITED TO THE SAN JUANS
WITH WEAK CELLS POPPING OVER THE REMAINING HIGHER TERRAIN. DO NOT
ANTICIPATE MUCH PRECIP IN THE VALLEYS BUT LEFT CHC TO SCHC IN
FORECAST IN THE OFF CHANCE A STRAY SHOWER OR STORM MAKES IT OFF
THE HIGHER TERRAIN.
NO BIG SWINGS IN TEMPERATURES EXPECTED STAYING NEAR NORMAL INTO
THE WEEKEND.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 251 PM MDT FRI JUL 11 2014
THE PERSISTENT UPPER HIGH STRENGTHENS OVER THE GREAT BASIN EARLY
NEXT WEEK. THE RESULTING NW FLOW ALOFT ERODES MOISTURE
SLIGHTLY... TO LESS THAN ONE INCH PWAT VALUES FOR ALL BUT THE
SOUTHERN MOST ZONES. SO THE DAILY THUNDERSTORM GENERATION WILL
FAVOR THE SOUTH FIRST OVER THE MOUNTAINS MOVING OVER THE VALLEYS
LATE IN THE AFTERNOON AND INTO THE EVENING HOURS. IMPORTANT
DISTURBANCES ARE NEARLY IMPOSSIBLE TO DEFINE THIS FAR OUT. ONE
SIGNIFICANT IMPULSE WILL DROP DOWN THE EAST SIDE OF THE HIGH ON
WEDNESDAY PROVIDING SOME UPPER JET DYNAMICS. NW GRADIENT WINDS
WILL INCREASE ON TUESDAY AND WEDNESDAY.
THURSDAY-FRIDAY THERE IS LESS CERTAINTY WITH THE LARGE SCALE
PATTERN. THE GFS REBOUNDS THE RIDGE OVER THE ROCKIES...WHILE THE
EC FLATTENS THE RIDGE INTO THE DESERT SW. BOTH MODELS CONTINUE TO
PRODUCE DIURNAL SHOWERS.
TEMPERATURES WILL BE NEAR NORMAL FOR THESE PERIODS FOR THIS THE
CLIMATOLOGICALLY HOTTEST PERIOD OF THE YEAR.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1133 AM MDT FRI JUL 11 2014
CONVECTION CONTINUES WITH MORE SHOWERS AND STORMS FIRING AT THIS
TIME. TAF SITES HAVE A 40 TO 50 PERCENT CHANCE OF SEEING VCTS/TS
FROM 18Z THROUGH 06Z WITH SOME HEAVY RAIN AND OUTFLOW WINDS BEING
OF MAIN CONCERN. HIGHER TERRAIN HAS THE BEST CHANCES FOR SHOWERS
AND STORMS WITH SOME CONVECTION DRIFTING INTO THE VALLEYS AFTER
00Z. VFR WILL CONTINUE FOR MUCH OF THE CWA WITH SOME SPOTTY
SHOWERS OR A STORM POSSIBLE OVERNIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...TGR
LONG TERM...JOE
AVIATION...TGR
Hazardous weather outlook, Jul 11, 3:49 AM MST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
449 AM MDT FRI JUL 11 2014
COZ001>014-017>023-UTZ022>025-027>029-121100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
449 AM MDT FRI JUL 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN THIS
AFTERNOON AND EVENING. GUSTY WINDS TO 40 MPH...HEAVY RAIN...SMALL
HAIL AND FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS.
WITH SLOW MOVING STORMS...THE POTENTIAL FOR FLASH FLOODING WILL BE
ELEVATED AND A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH
THIS EVENING FOR MUCH OF EASTERN UTAH AND WESTERN COLORADO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
EACH AFTERNOON AND EVENING THROUGH NEXT THURSDAY. STORMS WILL
PRODUCE HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS AND SMALL
HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF HEAVY
RAINFALL AND RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED.
In the hours before
Special weather statement, Jul 11, 2:01 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT FRI JUL 11 2014
COZ008-010-112145-
CENTRAL COLORADO RIVER BASIN CO-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-
301 PM MDT FRI JUL 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EAGLE COUNTY UNTIL
345 PM MDT...
AT 259 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AVON...OR 44 MILES EAST OF GLENWOOD SPRINGS...MOVING NORTHEAST AT 15
MPH. OUTFLOW WINDS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.
ALONG WITH WINDS...PEA TO DIME-SIZED HAIL IS ALSO POSSIBLE UNDER
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR... VAIL AND MINTURN AROUND
310 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE EAGLE-VAIL...EDWARDS
AND DOWD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3947 10663 3960 10670 3962 10668 3977 10639
3975 10634 3970 10628 3969 10626 3968 10626
3967 10624 3966 10624 3964 10618
TIME...MOT...LOC 2059Z 230DEG 14KT 3961 10650
TGRSpecial weather statement, Jul 11, 2:13 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MDT FRI JUL 11 2014
COZ002-004-005-112145-
ELKHEAD AND PARK MOUNTAINS CO-CENTRAL YAMPA RIVER BASIN CO-
UPPER YAMPA RIVER BASIN CO-
313 PM MDT FRI JUL 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROUTT COUNTY UNTIL 345 PM
MDT...
AT 312 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF HAYDEN...OR 25 MILES EAST OF CRAIG...MOVING NORTHEAST
AT 30 MPH.
SMALL HAIL...FREQUENT LIGHTNING...AND WINDS IN EXCESS OF 40 MPH WILL
BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTHERN STEAMBOAT SPRINGS...TOW CREEK...CLARK AND MILNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4067 10668 4064 10668 4059 10669 4056 10669
4040 10708 4056 10721 4082 10681
TIME...MOT...LOC 2112Z 236DEG 27KT 4053 10706
JOESpecial weather statement, Jul 11, 2:36 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
336 PM MDT FRI JUL 11 2014
COZ004-005-112215-
ELKHEAD AND PARK MOUNTAINS CO-UPPER YAMPA RIVER BASIN CO-
336 PM MDT FRI JUL 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROUTT COUNTY UNTIL
415 PM MDT...
AT 335 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
APPROACHING STEAMBOAT SPRINGS...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL...FREQUENT LIGHTNING...AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORMS.
LOCATIONS IMPACTED INCLUDE...
STEAMBOAT SPRINGS AND MILNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4066 10669 4064 10668 4059 10669 4055 10669
4049 10665 4047 10667 4044 10665 4030 10691
4049 10706 4072 10674
TIME...MOT...LOC 2135Z 233DEG 13KT 4046 10691
JOELightning, Hinsdale
- When
- July 11, 3:15 PM MST
- Where
- Hinsdale County, 12.89 mi SW of Lake City
- Injuries
- 2 direct, 0 indirect
- Property damage
- $300
- Reported by
- Broadcast Media
- Coordinates
- 37.913, -107.504
Two ultramarathon runners from Canada were struck by lightning on Handies Peak at about the 14,050 foot level while competing in the 100-mile Handrock Endurance Run. Both men incurred minor injuries. The headlamp of one runner exploded when struck by the lightning.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 11 to 26, 20141 death · 21 injured · 1 event
- Lightning Strike in Colorado, July 11, 20141 death · 7 injured · 1 event
- Damaging Wind and Lightning Strike in Mississippi, July 11 to 12, 20141 death · $3,000 · 55 kt wind · 2 events
- Lightning Strike in Georgia, July 11, 20141 death · 1 event
- Flood in Alaska, July 11, 2014$311,000 · 1 event
- Flooding in Minnesota, July 11, 2014$75,000 · 2 events
- Flash Flood in Arizona, July 11, 2014$25,000 · 1 event
- Flash Flood and Damaging Wind in Louisiana, July 11, 2014$20,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Colorado, July 11, 20141.75 in hail · 6 events
- Heavy Rain in Florida, July 11 to 12, 20144 events
- Flash Flood and Damaging Winds in Nebraska, July 11 to 12, 201461 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, July 11, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659050.